Problems with prescription labels are jeopardizing patient safety.
Use these tips to help prevent med mishaps due to Rx labels.
Ensure wording on labels is clear...to avoid misunderstandings.
Don't use dangerous abbreviations on labels...such as "cc" for milliliter or "u" for unit. An insulin Rx that says "5u" could easily be misread as "50"...resulting in a potentially fatal 10-fold overdose.
Double-check that ALL of the prescriber's instructions fit on the Rx label. If necessary, talk with your pharmacist about using extra labels, including written directions, etc.
Watch for conflicting info on the Rx label and auxiliary label. For example, ofloxacin EYE drops may sometimes be used in the EAR. Including a "for the eye" sticker in this case may lead to incorrect administration.
If possible, print Rx labels in the patient's primary language...to avoid mix-ups. For instance, "once" means "eleven" in Spanish...and may lead to a patient taking 11 doses instead of one.
Offer larger-font Rx labels for patients who have difficulty seeing.
Place labels appropriately...so patients can easily view instructions, warnings, and other important details on med packaging.
If practical, place the Rx label directly on the med container instead of the outer packaging...since patients often discard these boxes.
In fact, a child recently received the wrong antibiotic dose...partly because the outer carton with the Rx label was thrown away at home.
If you're dispensing a med in multiple bottles or packages, include an Rx label on each...so patients have directions with each container.
Try to avoid covering important info on the med package...such as storage requirements or expiration dates. For small containers, consider "flagging" or "butterflying" the label to ensure the info is visible.
- J Young Pharm 2010;2(1):107-11
- Acad Pediatr Published online Aug 7, 2018; doi:10.1016/j.acap.2018.07.012
- ISMP Med Safety Alert! Community/Ambul Care 2018;17(1):1-4
- Technician Tutorial: Preventing Med Errors